I have been on fentanyl for almost 5 months 25mcg. I am on 12 mcg. How long will withdrawal last?
- 30 Nov 2011 by kerryanne
- pain, fentanyl, hydrocodone, withdrawal, medication
I cannot take other pain medications- hydrocodone made my bp go up to 160/110 and I was on another that made me put 'kill myself' on a to do list like it was the most normal thing in the world. I am off of everything except this patch. I am going in tomorrow with my dr to figure out what I can take. I just am so sad right now and want this to be over. I can't stop crying. I had intensive back surgery and am slowly getting better but am still in so much pain. I just want to be off fentanyl and need to know how long I will feel this way and will discuss getting weaned off of it completely asap.
Thank you for any suggestions and answers.
Also, does benedryl help with these symptoms of going off of fentanyl?
I just want to feel normal again!!! I want to be my usually happy, positive and upbeat self!!!
Added 30 Nov 2011:
I have not had any abnormal feelings while on this patch- no euphoria or anything like that. The 50 mcg slowed my breathing down and I went down to 25 which helped some but not with all the pain. These 12 mcg don't do anything so far as pain but I don't want to go through cold turkey.
Also, I may have put the patches near on partly on old patch sites. I have dogs that will sniff and lick my face and was worried that thay might lick the patch accidentally so I put the patches under where a short sleeve would end on my upper arms. Did I do something wrong?
30 Nov 2011
Fentanyl has a very short half life so the wds (withdrawal symptoms) shouldn't last that long. I mean if you did what we call a Cold Turkey withdrawal. The worst of it should end in 10 days or less. And 5 months isn't really that long. It is long enough to become physically dependent, but it isn't so long compared to many of us here.
Expand this post...
Is 12.5 mcg the smallest patch there is? I think so. If you can't just take off the patch and stay without it, I have a few ideas for you. I don't think even the average doc knows about this. The Mylan brand Fentanyl patch can be cut into a smaller size than it is made in. As far as I know you can only do this with the patch made by the Mylan company. The reason you can do this is because Mylan has found a way to fuse the Fentanyl to the glue on the molecular level. So when you look at a Mylan patch you can't see where the Fentanyl is because it's every where. The glue and the drug are one. Since this is so, I decided to try cutting one. Sure enough, no drug comes leaking out. I then applied it to my arm and it worked fine. I also found I could take a Mylan patch off and then put it on again and it still worked. So that's another trick you can use. Take the patch off for an hour and then put it on again until the wds stop. As the days go by try to keep it off a little longer everyday. Eventually you should have it off longer than on. And if you have also cut the Mylan patch down to a small size, you should then be able to stay without it. This would be like tapering off a pill. If your pharmacy doesn't carry the Mylan brand you may have to ask them to special order it for you and wait a few days. But its a very common brand and Mylan is a big well known co.
Benadryl will help you sleep. It can also dry up a runny nose and stop other flu like symptoms. If Benadryl isn't strong enough ask your doc for Phenergan. But that may dry you out too much. It's similar to Benadryl but stronger.
I have never tried this, but my doc claims Zofran stops many wds. I asked how much and he said 8 mg three times a day. So ask your doc about that.
I do know that Baclofen or Robaxin work on the shakes. One or the other. Clonidine is also used to lower blood pressure that usually goes up when you detox off an opiate. Clonidine also has a calming effect. Trazodone can be used to help sleep also, but it's habit forming so don't use it too long. Finally, one of the Benzos can help to calm you very well, but they are addicting, and must be used with extreme caution. But 0.5 mg of Xanax, Ativan or Klonopin once or twice a day does help. But don't use it longer than a week, and better to not use it daily, but only 3 or 4 times a week. Only until the wds are gone, or you will get hooked on it and then have to go through this again.
Remember, you can do this. You need to be determined and so long as you are you will succeed. I have done it twice and someday I may have to do it again. You also need moral and emotional support. If you have a friend who can sympathize, talk to that person often. Or come here and post often. Many of us here will give you plenty of support.
30 Nov 2011
Thor is correct in that the patches can be removed and put back on. I was trying to prevent major back surgery in 2001 and was on 50mcg of fentanyl. I was driving to a restaurant with my then 10 yo daughter in the car with me. I fell asleep at the wheel and drove right through a red light. i woke up in the middle of the intersection with a car coming right at us (on her side)! It frightened me so that I took the patch off right then and there and that was going to be it for me. Well, about 6 hours later I was in agony from the wd's. I have never experienced ANYTHING like that in my life! My daughter called my brother out of fear and he had the wherewithall to slap that patch back on my butt! (thank goodness I still had it in my purse.) I was out of wd's within minutes.
Expand this post...
I am telling you this NOT to scare you, but to encourage you in what Thor said. t may not be the 'medically correct' way to approach getting off of this patch but it worked for me. I am not a doctor and am not stating this should be done, but if your doctor can work with you, that would be an option you can mention to him.
Best of luck to you, dear.
30 Nov 2011
I'd have to disagree with that. I was on 50 mcg. for less time 4 about 3-4 months & it was worse & longer than coming off M.S contin & dilaudid! I didnt get a good night sleep for more than two weeks without flipping around every 2 mins.,to me it was the worse,but besides some common things(cold sweats,insomnia,anxiety,all things that I feel,but no throwing up for me,something most people feel) it may be different & hope it is but to me it sucked awfully bad. Good luck.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... was taking 50 mcg transmodermal patch. It didn't seem to be working and was just upped from 25 mcg two weeks prior. I was put on fentanyl ...
6 answers • 28 Sep 2009 •
I was already on the 25mcg patches. My problem is when I talked to my DR. I told her the patch only lasted me about a day and a half and that I would ...
5 answers • 5 Oct 2010 • 1 star
I have been taking the 12 mcg fentanyl patch for 3 + years now. When the doctor tested my blood, it did not show up. I don't understand these ...
1 answer • 9 Sep 2011 • 1 star
... the 50 mcg fentanyl patch,however, this one just looks like a tan sticker and no medicine is visible,just flat and sticky. Can someone please ...
2 answers • 4 Oct 2011 •
I recently dropped from using a 25 mcg Fentanyl patch to using a 12 mcg patch. It seemed to me that prior to dropping to the lower dosage, that I was ...
4 answers • 17 Nov 2012 • 1 star